Alert archive / California / Small Craft Advisories in 2018

Small Craft Advisory 4, NWS San Diego, CA

February 17, 2018

NWS San Diego, CA issued this small craft advisory at Feb 17, 2018, 1:22 PM PST. It took effect at Feb 18, 2018, 10:00 PM PST. It was in force for 30 hr.

The area

The counties it named.

The facts

Issued
Feb 17, 2018, 1:22 PM PST (21:22 UTC)
In effect from
Feb 18, 2018, 10:00 PM PST
Expired
Feb 20, 2018, 4:21 AM PST
In force
30 hr
Issued by
NWS San Diego, CA

The text

As transmitted.

380 
WHUS76 KSGX 172122
MWWSGX

URGENT - MARINE WEATHER MESSAGE
National Weather Service San Diego CA
122 PM PST Sat Feb 17 2018

PZZ750-775-180530-
/O.NEW.KSGX.SC.Y.0004.180219T0600Z-180220T1400Z/
Coastal Waters from San Mateo Point to the Mexican Border and out
to 30 nm-
Waters from San Mateo point to the Mexican Border Extending 30 to
60 nm out including San Clemente Island-
122 PM PST Sat Feb 17 2018

...SMALL CRAFT ADVISORY IN EFFECT FROM 10 PM SUNDAY TO 6 AM PST
TUESDAY...

The National Weather Service in San Diego has issued a Small
Craft Advisory...which is in effect from 10 PM Sunday to 6 AM PST
Tuesday. 

* Winds...Northwest 15 to 20 kt with gusts to 25 kt Sunday night,
  peaking Monday afternoon and evening at 20 to 25 kt with gusts
  around 30 kt before weakening late Monday night into Tuesday 
  morning.

* Combined Seas...7 to 11 ft with steep waves.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$

PG
8 follow-up statements
132 
WHUS76 KSGX 180354
MWWSGX

URGENT - MARINE WEATHER MESSAGE
National Weather Service San Diego CA
754 PM PST Sat Feb 17 2018

...STRONG WINDS AND ELEVATED SEAS IN THE COASTAL WATERS SUNDAY 
NIGHT THROUGH MONDAY NIGHT...

.A strong trough of low pressure will bring strong gusty
northwesterly winds and high seas over the coastal waters late
Sunday night through Monday night. Strongest winds will be in the
outer waters where gale force winds will be likely. Winds will
peak Monday morning, but a secondary peak is likely Monday
evening. Winds and seas will diminish Tuesday morning.

PZZ775-181400-
/O.CAN.KSGX.SC.Y.0004.180219T0600Z-180220T1400Z/
/O.NEW.KSGX.GL.A.0003.180219T0600Z-180220T1400Z/
Waters from San Mateo point to the Mexican Border Extending 30 to
60 nm out including San Clemente Island-
754 PM PST Sat Feb 17 2018

...GALE WATCH IN EFFECT FROM SUNDAY EVENING THROUGH LATE MONDAY
NIGHT...
...SMALL CRAFT ADVISORY IS CANCELLED...

The National Weather Service in San Diego has issued a Gale
Watch...which is in effect from Sunday evening through late
Monday night. The Small Craft Advisory has been cancelled. 

* Winds...Northwest 20 to 30 kt with gusts to 35 kt. Peak gusts
  around 40 kt will be possible Monday morning.

* Seas...Combined seas 9 to 13 ft with steep waves.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Watch is issued when the risk of gale force winds of 34 to
47 knots has significantly increased...but the specific timing
and/or location is still uncertain. It is intended to provide
additional lead time for mariners who may wish to consider
altering their plans.

&&

$$

PZZ750-181400-
/O.CON.KSGX.SC.Y.0004.180219T0600Z-180220T1400Z/
Coastal Waters from San Mateo Point to the Mexican Border and out
to 30 nm-
754 PM PST Sat Feb 17 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 10 PM SUNDAY TO
6 AM PST TUESDAY...

* Winds...Northwest 15 to 25 kt with gusts to 30 kt.
 
* Combined Seas...7 to 11 ft with steep waves.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$

Maxwell
339 
WHUS76 KSGX 181001
MWWSGX

URGENT - MARINE WEATHER MESSAGE
National Weather Service San Diego CA
201 AM PST Sun Feb 18 2018

...STRONG WINDS AND ELEVATED SEAS IN THE COASTAL WATERS TONIGHT 
THROUGH MONDAY NIGHT...

.A strong trough of low pressure will create strong gusty 
northwesterly winds and high seas over the coastal waters late 
tonight through Monday night. Strongest winds will be in the 
outer waters where gale force winds are likely. Winds will peak 
Monday morning, but a secondary peak is possible Monday evening. 
Winds and seas will diminish Tuesday morning.

PZZ775-182200-
/O.UPG.KSGX.GL.A.0003.180219T0600Z-180220T1400Z/
/O.NEW.KSGX.GL.W.0003.180219T0600Z-180220T1400Z/
Waters from San Mateo point to the Mexican Border Extending 30 to
60 nm out including San Clemente Island-
201 AM PST Sun Feb 18 2018

...GALE WARNING IN EFFECT FROM 10 PM THIS EVENING TO 6 AM PST
TUESDAY...

The National Weather Service in San Diego has issued a Gale
Warning...which is in effect from 10 PM this evening to 6 AM PST
Tuesday. The Gale Watch is no longer in effect. 

* Winds...Northwest 20 to 30 kt with gusts to 35 kt. Peak gusts  
around 40 kt will be possible Monday morning.

* Combined Seas...9 to 13 ft with steep waves.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$

PZZ750-182200-
/O.CON.KSGX.SC.Y.0004.180219T0600Z-180220T1400Z/
Coastal Waters from San Mateo Point to the Mexican Border and out
to 30 nm-
201 AM PST Sun Feb 18 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 10 PM THIS EVENING
TO 6 AM PST TUESDAY...

* Winds...Northwest 15 to 25 kt with gusts to 30 kt.

* Combined Seas...7 to 11 ft with steep waves.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$

JJT
006 
WHUS76 KSGX 182122
MWWSGX

URGENT - MARINE WEATHER MESSAGE
National Weather Service San Diego CA
122 PM PST Sun Feb 18 2018

...STRONG WINDS AND ROUGH SEAS IN THE COASTAL WATERS TONIGHT 
THROUGH MONDAY NIGHT...

.A trough of low pressure will create strong, gusty northwest
winds and ROUGH seas over the coastal waters late tonight through
Monday night. Strongest winds will be in the outer waters where 
gale force winds are likely. Winds will peak Monday morning, but a
secondary peak is possible Monday evening. Winds and seas will 
diminish Tuesday morning.

PZZ775-190600-
/O.CON.KSGX.GL.W.0003.180219T0600Z-180220T1400Z/
Waters from San Mateo point to the Mexican Border Extending 30 to
60 nm out including San Clemente Island-
122 PM PST Sun Feb 18 2018

...GALE WARNING REMAINS IN EFFECT FROM 10 PM THIS EVENING TO 6 AM
PST TUESDAY...

* Winds...Northwest 20 to 30 kt with gusts to 35 kt. Peak gusts 
  around 40 kt will be possible Monday morning.

* Combined Seas...9 to 12 ft with steep waves.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$

PZZ750-190600-
/O.CON.KSGX.SC.Y.0004.180219T0600Z-180220T1400Z/
Coastal Waters from San Mateo Point to the Mexican Border and out
to 30 nm-
122 PM PST Sun Feb 18 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 10 PM THIS EVENING
TO 6 AM PST TUESDAY...

* Winds...Northwest 15 to 25 kt with gusts to 30 kt. Occasional
  higher gusts are possible Monday morning.

* Combined Seas...7 to 11 ft with steep waves.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$
770 
WHUS76 KSGX 190536
MWWSGX

URGENT - MARINE WEATHER MESSAGE
National Weather Service San Diego CA
936 PM PST Sun Feb 18 2018

...STRONG WINDS AND ROUGH SEAS IN THE COASTAL WATERS TONIGHT
THROUGH MONDAY NIGHT...

.A trough of low pressure will create strong gusty northwest 
winds and rough seas over the coastal waters late tonight through 
Monday night. Strongest winds will be in the outer waters where 
gale force winds are likely. Winds will peak Monday morning, but a
secondary peak is possible Monday evening. Winds and seas will 
diminish Tuesday morning.

PZZ775-191400-
/O.CON.KSGX.GL.W.0003.180219T0600Z-180220T1400Z/
Waters from San Mateo point to the Mexican Border Extending 30 to
60 nm out including San Clemente Island-
936 PM PST Sun Feb 18 2018

...GALE WARNING REMAINS IN EFFECT UNTIL 6 AM PST TUESDAY...

* Winds...Northwest 20 to 30 kt with gusts to 35 kt. Peak gusts 
  around 40 kt will be possible Monday morning. 

* Combined Seas...9 to 13 ft with steep waves.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$

PZZ750-191400-
/O.CON.KSGX.SC.Y.0004.180219T0600Z-180220T1400Z/
Coastal Waters from San Mateo Point to the Mexican Border and out
to 30 nm-
936 PM PST Sun Feb 18 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM PST
TUESDAY...

* Winds...Northwest 15 to 25 kt with gusts to 30 kt. Occasional 
  higher gusts are possible Monday morning. 

* Combined Seas...7 to 11 ft with steep waves.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$

Maxwell
212 
WHUS76 KSGX 191014
MWWSGX

URGENT - MARINE WEATHER MESSAGE
National Weather Service San Diego CA
214 AM PST Mon Feb 19 2018

...STRONG WINDS AND ROUGH SEAS IN THE COASTAL WATERS TODAY AND
TONIGHT...

.A trough of low pressure will create strong gusty northwest
winds and rough seas over the coastal waters today and tonight. 
Strongest winds will be in the outer waters where gale force winds
are likely. Winds will peak this morning, but a secondary peak is
forecast this evening. Winds and seas will diminish Tuesday 
morning.

PZZ775-192200-
/O.CON.KSGX.GL.W.0003.000000T0000Z-180220T1400Z/
Waters from San Mateo point to the Mexican Border Extending 30 to
60 nm out including San Clemente Island-
214 AM PST Mon Feb 19 2018

...GALE WARNING REMAINS IN EFFECT UNTIL 6 AM PST TUESDAY...

* Winds...Northwest 20 to 30 kt with gusts to 35 kt. Peak gusts
  around 40 kt are possible this morning around San Clemente
  Island.

* Combined Seas...9 to 13 ft with steep waves.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$

PZZ750-192200-
/O.CON.KSGX.SC.Y.0004.000000T0000Z-180220T1400Z/
Coastal Waters from San Mateo Point to the Mexican Border and out
to 30 nm-
214 AM PST Mon Feb 19 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM PST
TUESDAY...

* Winds...Northwest 15 to 25 kt with gusts to 30 kt. Occasional
  higher gusts are possible this morning. 

* Combined Seas...7 to 12 ft with steep waves.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$
523 
WHUS76 KSGX 192114
MWWSGX

URGENT - MARINE WEATHER MESSAGE
National Weather Service San Diego CA
114 PM PST Mon Feb 19 2018

...STRONG WINDS AND ROUGH SEAS IN THE COASTAL WATERS THROUGH TONIGHT...

.A trough of low pressure will continue strong gusty northwest 
winds and rough seas over the coastal waters through tonight. 
Strongest winds will be in the outer waters where gusts 25-30 kts 
will be possible. Winds have peaked and are expected to trend 
gradually weaker through Tuesday morning.

PZZ775-200515-
/O.CAN.KSGX.GL.W.0003.000000T0000Z-180220T1400Z/
/O.EXA.KSGX.SC.Y.0004.000000T0000Z-180220T1400Z/
Waters from San Mateo point to the Mexican Border Extending 30 to
60 nm out including San Clemente Island-
114 PM PST Mon Feb 19 2018

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 AM PST TUESDAY...
...GALE WARNING IS CANCELLED...

The National Weather Service in San Diego has issued a Small
Craft Advisory...which is in effect until 6 AM PST Tuesday. The
Gale Warning has been cancelled. 

* Winds...Northwest 15 to 25 kt with gusts to 30 kt.

* Combined Seas...7 to 11 ft with steep waves.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$

PZZ750-200515-
/O.CON.KSGX.SC.Y.0004.000000T0000Z-180220T1400Z/
Coastal Waters from San Mateo Point to the Mexican Border and out
to 30 nm-
114 PM PST Mon Feb 19 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM PST
TUESDAY...

* Winds...Northwest 15 to 20 kt with gusts to 25 kt. 

* Combined Seas...7 to 11 ft with steep waves.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$
757 
WHUS76 KSGX 200501
MWWSGX

URGENT - MARINE WEATHER MESSAGE
National Weather Service San Diego CA
901 PM PST Mon Feb 19 2018

...STRONG WINDS AND ROUGH SEAS IN THE COASTAL WATERS THROUGH
TONIGHT...

.A trough of low pressure will continue to generate gusty 
northwest winds and rough seas over the coastal waters through 
Tuesday morning. Strongest winds will be in the outer waters where
gusts 25-30 kts are possible. 

PZZ750-775-201400-
/O.CON.KSGX.SC.Y.0004.000000T0000Z-180220T1400Z/
Coastal Waters from San Mateo Point to the Mexican Border and out
to 30 nm-
Waters from San Mateo point to the Mexican Border Extending 30 to
60 nm out including San Clemente Island-
901 PM PST Mon Feb 19 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM PST
TUESDAY...

* Winds...Northwest 15 to 25 kt with gusts to 30 kt.

* Combined Seas...7 to 10 ft with steep waves.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$

SS
636 
WHUS76 KSGX 201221
MWWSGX

URGENT - MARINE WEATHER MESSAGE
National Weather Service San Diego CA
421 AM PST Tue Feb 20 2018

PZZ750-775-201330-
/O.CAN.KSGX.SC.Y.0004.000000T0000Z-180220T1400Z/
Coastal Waters from San Mateo Point to the Mexican Border and out
to 30 nm-
Waters from San Mateo point to the Mexican Border Extending 30 to
60 nm out including San Clemente Island-
421 AM PST Tue Feb 20 2018

...SMALL CRAFT ADVISORY IS CANCELLED...

The National Weather Service in San Diego has cancelled the Small
Craft Advisory. 

Winds and waves have eased this morning and are no longer
hazardous.

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this small craft advisory went out at Feb 17, 1:20 PM PST, 2 minutes earlier.

Area forecast discussion, Feb 17, 1:20 PM PST, 2 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
120 PM PST Sat Feb 17 2018

.SYNOPSIS...
Increasing onshore flow will bring marine clouds and possible fog
to coastal areas overnight, then noticeably cooler weather on
Sunday. A cold low pressure system will be moving into the Great
Basin Sunday and Monday. Strong westerly winds will develop over the
mountains and deserts, and some light rain and snow showers may
break out, creating wintery conditions over the mountains Sunday
night through Monday night. Dry and a little warmer midweek, then
cooler again next weekend with another chance for light
precipitation as another cold trough moves south along the Coast.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

Skies were sunny midday across SoCal, with scattered high clouds
drifting NE. The sfc pressure gradient had relaxed from SW NV-KSAN
and was about neutral. Winds were generally light with a few wind-
prone areas still reporting easterly gusts at Noon over 20 MPH.
Surface dewpoints were still in the teens and 20s F, even some
coastal stations.

Our string of exceptional winter weather is about to come to an end
as the atmosphere undergoes an adjustment favoring troughing over
the West. Monday could be the coolest day over a good chunk of the
CWA since last winter. A large, cold, low pressure trough will drop
into the Great Basin through Monday. It will drop sfc pressure over
the interior west, and force strong onshore flow across SoCal. Winds
will be strongest over the mts. deserts, and coastal waters. Wind
and winter weather products may be needed for the mts/deserts as
well as the coastal waters for the Sunday afternoon through Monday
evening period.

Some light precip will break out over and west of the mts as well,
and even though amounts will be limited, low snow-levels may create
an impact to travelers through the mtn passes and at resort levels,
especially later Mon/Mon night when the snow level will fall below
3000 FT in some areas. Up to a few inches of snow could accumulate
in some spots above 4500 FT by Tue morning, but the main impact will
be low windchills.

It will be much cooler through Tuesday. Maximum daytime temperatures
on Monday may not get out of the 50s west of the mts, 30s at mtn
resorts, and 40s over the high deserts. This equates to widespread
maximum daytime temps of from 8 to 15 degrees below average.

Some moderation in temperatures will occur during the midweek
period, but continued troughing over the West will keep them below
average for this time of year. Generally, the ECMWF model has
handled the transition to lower heights/thickness over the West
better than the GFS operational runs. If we follow the latest 12Z
run into next weekend, it looks like another cold trough could drop
south over the West with another chance of light precip and well
below average temps.

&&

.AVIATION...
172100Z...FEW-SCT clouds at or abv 20000 ft MSL and unrestricted VIS
through this evening. Low clouds and fog will develop along the
coast aft 06Z Sunday, with bases around 500 feet MSL and areas of
VIS below 1 mile. KCRQ and KSNA have the best chance of fog by early
Sunday morning, although timing is uncertain. Bases will lift as the
low clouds spread inland overnight into Sunday morning. Low clouds
could reach the coastal mtn slopes Sunday afternoon, but cigs will
likely be 3000 ft MSL or higher by then.

&&

.MARINE...
No hazardous weather is expected through Sunday. West-northwest
winds gusting around 30 kt, and combined seas of 7-11 ft with steep
waves are likely Sunday night through early Tuesday. These
conditions will be hazardous to small craft. Conditions will improve
by Tuesday afternoon.

&&

.SKYWARN...
Skywarn activation is not requested. However weather spotters are
encouraged to report significant weather conditions.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...NONE.
PZ...Small Craft Advisory from 10 PM Sunday to 6 AM PST Tuesday for
     Coastal Waters from San Mateo Point to the Mexican Border
     and out to 30 nm-Waters from San Mateo point to the Mexican
     Border Extending 30 to 60 nm out including San Clemente
     Island.

&&

PUBLIC...jad
AVIATION/MARINE...PG

Nearby

Small Craft Advisories in California, 2018Every small craft advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.